Pennsylvania, 2018

Flash Flooding in Pennsylvania, July 24 to 25, 2018

July 24 to 25, 2018 · NWS BGM · 6 events in 1 county or zone

A north-south oriented stationary front extended along the spine of the Appalachian mountains through Pennsylvania and into the southern counties of New York state. A stronger cold front was pushing in from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A north-south oriented stationary front extended along the spine of the Appalachian mountains through Pennsylvania and into the southern counties of New York state. A stronger cold front was pushing in from the Great Lakes. Warm and very humid air fueled the region with numerous thunderstorms for the better part of two days. Areas of significant flash flooding developed across Northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 12:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 24, 12:04 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
104 AM EDT Tue Jul 24 2018

.SYNOPSIS...
A wet and unsettled weather pattern will persist through mid-
week across the region. A deep southerly flow of very moist air
will reside over the area through Thursday. Showers and
thunderstorms with very heavy downpours are expected through
the period with the activity most widespread during the daylight
hours.

&&

.NEAR TERM /THROUGH TODAY/...
10 pm update...
Just minor changes. Heavy rates have come down some. Rainfall
rates under an inch for all but a few small storms. A line of
showers still moving north from Maryland. The Chemung basin will
need to be watched closely the next few hours. Not as much for
the rest of the cwa.

previous discussion...
The early evening near term update adjusted pops and QPF a bit
based on convective trends. Temperatures are also dependent on
convection this evening with a wide range of values from the
70's and 80's and were also adjusted.

A flash flood watch has been issued through Wednesday evening
for northeast Pennsylvania the southern tier and western
Catskills.

A deep southerly flow of tropical moisture will remain over the
area through this period due to an upper level trough that
extends to the Gulf States and a western Atlantic ridge. The
activity so far has been concentrated to the watch area and
soils which were dry to normal are now becoming saturated. Since
this activity will continue through Wednesday evening a flash
flood watch has been issued as soil moisture will continue to
increase with each wave of convection leading to the potential
for flash flooding. Later shifts may need to extend the watch
farther north but so far conditions here are rather dry. Through
this evening the showers and thunderstorms will be most
widespread from the Wyoming Valley into the central southern
tier. The activity will decrease in areal coverage later this
evening with loss of diurnal instability. Lows will range in the
mid 60s to lower 70s and feel rather muggy due to high
dewpoints.

Tuesday/Tuesday night...The western atlantic ridge will
retrograde slightly during the period bringing precipitable
water values of 2.0-2.25 inches across the forecast area. Model
soundings continue to show tall/skinny CAPE with warm cloud
layer above 10k feet, all indicators for the potential of very
high rainfall rates in any convection. There will be a diurnal
trend with the convection as coverage increases during the late
morning/early afternoon hours and decreases during the late
evening.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Wednesday and Wednesday night:
Our region will continue to be sandwiched between a ridge of high
pressure off the east coast an a very slow moving cold front to our
west. By Wednesday, the stream of moisture from the Atlantic and
Gulf will be a few days in progress with even more in the way of
saturated grounds. PW values are still expected to be around 2
inches. Several weak waves of low pressure will ride northward along
the front as well with enough lift in place for widespread showers
and thunderstorms with torrential rains ahead of the front. The
movement of the front will continue to move very slow to the east as
the ridge holds firm or even retrogrades some. A result will be
training of widespread showers and thunderstorms that are very slow
to move eastward. The focus should be across the Finger Lakes
southward to Elmira early in the day then shift toward I-81 during
the day then east into the southern Catskills by the evening. As a
result of the expected rain, the flash flood watch will continue
into Wednesday night. With the locally heavy rain, QPF will likely
be considerably higher than forecasted in a few spots. Temperatures
will have a short diurnal curve with 60's and 70's for most areas.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday and Thursday night: Any lingering showers along the cold
front Thursday morning will end fairly quickly as the front moves
east of the region. Still mostly cloudy skies are expected with
enough lingering moisture to fire off a few showers or thunderstorms
later on in the day as well. With a few peaks of sun, we should get
into the 80's Thursday for most spots with lows kept up in the 60's
due to clouds.

Friday and Friday night: Another cold front will move through the
region. While less humid air will be in place moisture should still
sufficient with lift ahead of the boundary for another round of
showers and storms to develop in the afternoon and early evening
hours. Shear looks more than sufficient for organized and
potentially strong to severe storms. Instability may be a limiting
factor and depend on the except frontal timing. For now, we will
maintain wording in the HWO of this threat. highs look slightly
cooler on Friday in the upper 70's. However, muggy nights will still
keep lows up in the 60's.

Saturday through Sunday night:

High pressure will move into the area this weekend allowing for some
potential drier windows. However, modeling shows another mid-level
shortwave which could spark off isolated showers or storms Saturday
afternoon and evening, slight chance pops for now. Overnight lows
should cool into 50's and low 60's with highs in the 70's to low
80's.

Monday: Another system will head northeast from the Ohio Valley into
our region. Overrunning showers would occur Monday with the current
modeled setup with additional rounds of showers and thunderstorms
just beyond the extended period. Heavy rainfall would be a threat
but with this still many days away model data will likely change
some as we draw closer to early next week. Continued temperatures in
the 60's and 70's.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
A persistent flow of moisture will keep showers and mainly MVFR
conditions over the terminals through the next 24 hours.

Brief periods of heavy showers (and isolated thunderstorms) on
Tuesday will further degrade conditions, bringing temporary IFR
visibilities and ceilings to our terminal sites.

Winds will be from the south at 8 to 12 knots with gusts of 15
to 20 knots through the daytime hours.

Outlook...

Tuesday night through Thursday...Occasional restrictions
likely, with periods of showers and thunderstorms.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Wednesday evening for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Wednesday evening for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...RRM/TAC
NEAR TERM...MWG/RRM/TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DJP
Hazardous weather outlook, Jul 23, 2:33 PM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
333 PM EDT Mon Jul 23 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241945-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
333 PM EDT Mon Jul 23 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-241945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
333 PM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Scattered showers and thunderstorms overnight may produce locally
heavy downpours which could lead to minor flooding of poor drainage
urban areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 24, 2:00 AM EST to 5:15 AM EST
Where
Bradford County, 0.86 mi NE of Troy to 1.3 mi E of Sylvania
Cause
Heavy Rain
Property damage
$7,000
Reported by
State Official
Coordinates
41.790, -76.790

Heavy rainfall contributed to flash flooding across Fallbrook Road.

Flash Flood, Bradford

When
July 24, 3:00 AM EST to 6:30 AM EST
Where
Bradford County, Canton to 1.16 mi W of Canton
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.650, -76.850

Flash flooding was occurring across several roads in Canton Borough.

Flash Flood, Bradford

When
July 24, 5:45 AM EST to 7:00 AM EST
Where
Bradford County, 0.69 mi N of Canton to 1.53 mi NE of Canton
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.660, -76.850

Water flooding throughout Canton Borough was up to 8 inches deep on several roads.

Flash Flood, Bradford

When
July 24, 6:30 AM EST to 7:15 AM EST
Where
Bradford County, West Burlington to 1.25 mi NW of Burlington
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.770, -76.670

U.S. Route 6 was closed due to severe flash flooding between Mac Road and Bailey Corners Road.

Flash Flood, Bradford

When
July 24, 11:45 PM EST to July 25, 2:30 AM EST
Where
Bradford County, 1.52 mi WNW of Canton to 1 mi S of Minnequa
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.660, -76.876

Another round of thunderstorms produced heavy rainfall and flash flooding in Canton Borough with water rapidly flowing over North Center Street.

Flash Flood, Bradford

When
July 24, 11:52 PM EST to July 25, 2:30 AM EST
Where
Bradford County, 1.52 mi W of Alba to 1.66 mi SSW of Alba
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.703, -76.849

Flash flooding across Route 14 closed off portions of Alba Borough.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775525, 775526, 775528, 775529, 775536, 775537.